by Dr. Leo Galland
I like to go to the gym, keep in shape.
I’ve seen the fitness magazines: GET RIPPED and BUILD ENORMOUS ARMS, the ads for powders sold in vitamin stores.
But they don’t advertise the dangerous health risks like liver injury, shrinkage of the testes, and other seriously bad side effects that can occur from taking some body building products.
The U.S. Food and Drug Administration (FDA) has issued a warning to consumers to stop using any body building products that contain steroids or steroid-like substances.
According to the FDA these products are marketed in vitamin stores, but are NOT dietary supplements, they are unapproved and misbranded drugs.
These products are sold online and in retail stores and are promoted as hormone products and/or as alternatives to anabolic steroids for increasing muscle mass and strength.
Many of these products are labeled as dietary supplements and make claims about the ability of the active ingredients to enhance or diminish androgen, estrogen, or progestin-like effects in the body. Consumers should be aware that these products are potentially harmful and that FDA has not approved them nor reviewed their safety before marketing.
Serious Health Risks and Side Effects
Adverse event reports received by FDA for body building products that are labeled to contain steroids or steroid alternatives include cases of serious liver injury, stroke, kidney failure and pulmonary embolism (blood clots in the lung). In addition, anabolic steroids may cause other serious long-term adverse health consequences in men, women, and children. These include shrinkage of the testes and male infertility, masculinization of women, breast enlargement in males, short stature in children, adverse effects on blood lipid levels, and increased risk of heart attack and stroke.
Due to the potential serious health risks, FDA recommends that consumers immediately stop using these products.
Consumers should also consult their health care professional if they are experiencing symptoms such as nausea, weakness or fatigue, fever, abdominal pain, chest pain, shortness of breath, yellowing of the skin or whites of the eyes, or brown/discolored urine. FDA also recommends that consumers talk with their health care professional about body building supplements they are taking, particularly if they are uncertain about the product’s ingredients.
The FDA says consumers should report adverse events or problems with the use of these products to FDA’s MedWatch:
For More Information:
Watch the Video